Hail, Sublette
- When
- August 28, 3:46 PM MST
- Where
- Sublette County, 18 mi NW of Pinedale
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.050, -110.117
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 28, 1:55 PM MST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 255 PM MDT WED AUG 28 2002 FIRST PERIOD FORECAST MORE COMPLICATED TODAY THAN IN RECENT DAYS WITH DYNAMICS MORE SUBTLE. VERTICAL MODEL CROSS SECTIONS INDICATE ONLY WEAK UPWARD MOTION OVERNIGHT...HINTING AT MINIMAL ACTIVITY. HOWEVER...AFTERNOON CONVECTION OVER WEST AND NORTHWEST MOUNTAINS WERE PROGGED BY ALL MODELS...WITH MESOETA SHOWING BEST PLACEMENT. SPEED MAX SHOWING UP ON WATER VAPOR IMAGERY EXTRAPOLATES TO CENTRAL AND NORTHEAST WY BY MID EVENING...SUPPORTING MESOETA SOLUTION OF THUNDERSTORMS ZEROING IN ON OWL CREEKS AND SOUTHERN BIG HORNS. WITH SURFACE UPSLOPE FLOW WEAK BUT PERSISITENT...COULD GET A FEW STORMS THAT BACKBUILD ALONG SOME OF THE MOUNTAINS AND DUMP VERY HEAVY RAIN...HOPEFULLY NOT IN SOUTHERN JOHNSON COUNTY WHERE THEY ARE STILL CLEANING UP FROM FLASH FLOOD TUESDAY MORNING. THIS WILL NEED TO BE CLOSELY WATCHED BY EVENING/MID SHIFTS. FARTHER OUT...BETTER OVERALL DYNAMICS FOR MORE WIDESPREAD CONVECTION TOMORROW AFTERNOON AND EVENING BEFORE TROF TO WEST FILLS IN AND WE DRY OUT FOR FRIDAY. .RIW...NONE. JBS
WYZ005-008-009-011>015-026>028-291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 122 PM MDT WED AUG 28 2002 ...POTENTIAL FOR HAIL AND ISOLATED HEAVY RAINS FROM THUNDERSTORMS THIS AFTERNOON AND EVENING... THE GREATEST THREAT OF SIGNIFICANT SEVERE WEATHER EXTENDS FROM WESTERN FREMONT COUNTY NORTHEAST ACROSS HOT SPRINGS...WASHAKIE...AND JOHNSON COUNTIES. WINDS GUSTING TO 60 MPH AND HAIL UP TO AN INCH IN DIAMETER COULD OCCUR WITH THE STRONGER STORMS. ADDITIONALLY...ISOLATED STORMS COULD PRODUCE VERY HEAVY RAIN. THE STRONGEST STORMS ARE EXPECTED TO DEVELOP OVER THE WEST END OF THE WIND RIVER MOUNTAINS BY LATE AFTERNOON...THEN MOVE NORTHEAST TOWARD THE OWL CREEKS AND SOUTHERN BIG HORN MOUNTAINS BY LATE EVENING. WHILE MOST LOCATIONS WILL RECEIVE RAINFALL OF LESS THAN ONE HALF INCH...ISOLATED LOCATIONS ALONG THE EAST SLOPES OF THE BIG HORN MOUNTAINS COULD RECEIVE OVER AN INCH AS EASTERLY LOW LEVEL WINDS PROVIDE PERSISTENT UPSLOPE CONDITIONS THROUGH THE EVENING AND NIGHTTIME HOURS. OTHER STORMS ARE FORECAST FROM AROUND JACKSON TO CODY. MOST OF THE THUNDERSTORMS WILL MOVE TO THE NORTH AROUND 25 MPH. WCJIN-WYNE-WYNW SULLIVAN
The Riverton/Lander radar (KRIW), 133 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2002Every state in 2002This day in weather historyWarnings in Wyoming, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314324.